Lake Michigan, 2011

Marine Thunderstorm Winds in Lake Michigan, May 11, 2011

May 11, 2011 · NWS APX · 8 events in 4 counties and zones

A large area of thunderstorms impacted the Northern Great Lakes region for much of the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A large area of thunderstorms impacted the Northern Great Lakes region for much of the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 11, 6:47 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, May 11, 6:47 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
747 AM EDT WED MAY 11 2011

.SYNOPSIS.../ISSUED AT 341 AM/

A COUPLE OF WARM DAYS ARE AHEAD FOR NORTHERN MICHIGAN. SOUTHERLY
WINDS...AHEAD OF A SLOW MOVING COLD FRONT TO OUR WEST...WILL BRING
THE WARM AIR TO THE REGION. WITH HUMIDITY LEVELS ALSO INCREASING...
SHOWER AND THUNDERSTORM CHANCES WILL RETURN...ESPECIALLY TONIGHT AND
THURSDAY. THE FRONT WILL CROSS THE REGION THURSDAY NIGHT...WITH
SOMEWHAT COOLER WEATHER FOR FRIDAY.

JZ

&&

.SHORT TERM.../ISSUED AT 722 AM/...TODAY

LINE OF THUNDERSTORMS FROM A MCS IS MOVING INTO WESTERN CHIPPEWA
AND MACKINAC COUNTIES AND INTO NORTHERN LAKE MICHIGAN. SO HAVE
UPDATED E UPPER FOR CATEGORICAL/LIKELY POPS AND PORTIONS OF NW
LOWER WITH THE SAME. OTHERWISE, THIS SYSTEM IS SLOWLY RUNNING OUT
OF STEAM AND IS EXPECTED TO BEGIN TO FIZZLE THIS MORNING, BEFORE
IT GETS MUCH EAST OF I-75.

JSL

&&

.LONG TERM.../ISSUED AT 341 AM/...TONIGHT AND BEYOND

TONIGHT...IT LOOKS LIKE A SHORTWAVE BREAKS OFF THE PARENT 500 MB
LOW HEADING OUT OF COLORADO AND MOVES UP THE RIDGE, FLATTENING IT
A BIT AND HELPING TO DRIVE THE NORTHERN SFC LOW TO NORTH OF LAKE
SUPERIOR BY 06Z. WITH THE COLD FRONT MOVING CLOSER WITH THIS UPPER
AIR SUPPORT, LOOKS LIKE THUNDERSTORMS WILL BREAK OUT AND MOVE
ACROSS THE REGION OVERNIGHT. MOST LIKELY A CLUSTER OF
THUNDERSTORMS WILL ORGANIZE IN MINNESOTA AND MOVE EAST AS ANOTHER
MCS. MODELS EXPECT THAT THIS IMPACT LOCATIONS SOUTH OF WHERE THE
CURRENT MCS IS THIS MORNING. SO HAVE GONE WITH LIKELY POPS.

THURSDAY...LOOKS LIKE THE THUNDERSTORMS WILL CONTINUE AS THE COLD
FRONT LAYS OUT FROM THE SFC LOW NE OF LAKE SUPERIOR. WITH THE GULF
MOISTURE STREAMING INTO THE WARM FRONT AND 500 MB RIDGE WHICH
SHOULD BE OVER THE FORECAST AREA.

THURSDAY NIGHT/FRIDAY...LOOKS LIKE THE 500 MB LOW IN THE CENTRAL
PLAINS IS BEGINNING TO FILL AND STAY ALONG THE SUB TROPICAL JET.
IT DOESN'T LIFT OUT, BUT INSTEAD CONTINUES TO MOVE EAST INTO THE
CENTRAL PLAINS/LOWER MISSOURI VALLEY AND WITH IT, BEGINS TO PULL
THE SFC FRONT AND THE SOUTHERN OF THE SFC LOWS WITH IT. THE
NORTHERN SFC LOW IS BEGINNING TO FILL AS WELL SO THAT THERE IS A
GENERAL TROUGH OF LOW PRESSURE STRETCHED FROM JAMES BAY ACROSS
MICHIGAN AND DOWN TO KMCI. THIS WILL LEAVE JUST A CHANCE OF
SHOWERS IN E UPPER, AND WITH THE SHOWALTER INDICES RANGING FROM 0C
TO -2C FROM NORTH TO SOUTH WILL LEAVE A CHANCE FOR THUNDERSTORMS
IN N LOWER. THE SFC TROUGH CONTINUES MOVE TO THE SOUTHEAST AND
WITH THE 500 MB LOW NOW SPLITTING INTO TWO. ONE IN MISSOURI AND
ONE IN NORTH DAKOTA. A 500 MB RIDGE IS TRYING TO BUILD INTO THE
REGION FROM THE NORTH AS WELL. THIS WILL BEGIN TO FORCES THE MORE
STABLE AIR SOUTH SO THAT THE CONVECTION WILL BE LIMITED TO THE
MOST SOUTHERN OF OUR COUNTIES IN THE AFTERNOON WITH SHOWERS TO THE
NORTH.

FRIDAY NIGHT...THE GFS HAS SO MUCH QPF, THAT IT LOOKS LIKE IT IS
SUFFERING FROM SOME FEED BACK ISSUES ESPECIALLY BY 12Z/SAT. THE
ECMWF LOOKS LIKE IT IS A LITTLE CLEANER AND WOULD SUGGEST THAT THE
50 MB RIDGE TO THE NORTH IS BEGINNING TO NOSE INTO THE FORECAST
AREA AND DRY OUT E UPPER OVERNIGHT.

SATURDAY AND BEYOND...DIDN'T MAKE ANY CHANGES TO THE LONG RANGE AS
THE ECMWF IS FOLLOWING ALONG WITH WHAT THE GOING FORECAST IS. ALSO
THE GFS IS A LITTLE LAGGING, BUT IS BEGINNING TO DRY THINGS OUT BY
SUNDAY MORNING. SO WE WILL GO INTO A COOLER PERIOD AT THE
BEGINNING OF NEXT WEEK BEFORE ANOTHER WARM UP BEGINS ABOUT MID
NEXT WEEK.

JSL

&&

.MARINE.../ISSUED AT 341 AM/

GENERAL SOUTHEAST FLOW EXPECTED ACROSS THE UPPER GREAT LAKES FOR
TODAY...THOUGH SOME LOCAL EFFECTS WILL IMPACT WIND DIRECTIONS
IN SPOTS (E.G., THROUGH THE STRAITS WHERE WINDS MAY BECOME MORE
EASTERLY). WINDS WILL BECOME LIGHTER GOING INTO THURSDAY AS
GRADIENT WEAKENS AHEAD OF AN APPROACHING FRONT.

JPB/JSL

&&

.AVIATION.../ISSUED AT 722 AM/...VALID FOR 12Z TAFS

IN THE SHORT TERM HAVE A TEMPO GROUP FOR THE THUNDERSTORMS THAT
ARE EXPECTED TO HIT PLN AND TVC BETWEEN 12Z AND 13Z. OTHERWISE,
EXPECTING THAT THIS WILL RUN OUT OF STEAM AND NOT QUITE MAKE IT TO
APN DURING THE AFTERNOON. THE MAIN ACTION FOR THE THUNDERSTORMS
WILL BE TONIGHT AS THE COLD FRONT BEGINS TO PUSH IN FROM THE WEST
OVERNIGHT.

JSL

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&
Hazardous weather outlook, May 11, 8:27 AM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
927 AM EDT WED MAY 11 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
121630-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
927 AM EDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE OUTLOOK AREA
THIS MORNING. THE MOST NUMEROUS THUNDERSTORM ACTIVITY WILL BE
WEST OF A LINE FROM SAINT IGNACE TO GAYLORD TO HOUGHTON LAKE.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH HAIL UP TO ONE
INCH AND WINDS UP TO 60 MPH.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...PRIMARILY
WEST OF US 131. ISOLATED SEVERE THUNDERSTORMS WILL ONCE AGAIN BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THURSDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY BUT SPOTTERS SHOULD
RELAY ANY LOCALIZED REPORTS OF SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE.

JK

The radar

The Marquette radar (KMQT), 144 km away, was scanning. The volume nearest the first event began at 13:37 UTC.

Open the radar archive at this moment

Event by event

7 marine thunderstorm wind, 1 marine hail. Local standard time, as filed.

Marine Thunderstorm Wind, Seul Choix Point Mi to 5nm W of Mackinac Bridge

When
May 11, 8:36 AM EST
Where
Seul Choix Point Mi to 5nm W of Mackinac Bridge forecast zone, 3.52 mi NE of Seul Choix Point
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
45.959, -85.873

Marine Thunderstorm Wind, Seul Choix Point Mi to 5nm W of Mackinac Bridge

When
May 11, 9:20 AM EST to 9:30 AM EST
Where
Seul Choix Point Mi to 5nm W of Mackinac Bridge forecast zone, 0.27 mi S of Naubinway to 2.82 mi SSE of Naubinway
Measured
46 kt (53 mph) measured gust
Reported by
C-MAN Station
Coordinates
46.086, -85.440

Marine Thunderstorm Wind, Seul Choix Point to the Mackinac Bridge and From Charlevoix Mi to S Fox Is 5nm Off Shore

When
May 11, 9:55 AM EST to 9:57 AM EST
Where
Seul Choix Point to the Mackinac Bridge and From Charlevoix Mi to S Fox Is 5nm Off Shore forecast zone, 10 mi NW of Charlevoix
Measured
44 kt (51 mph) measured gust
Reported by
AWOS
Coordinates
45.422, -85.406

Marine Thunderstorm Wind, Seul Choix Point Mi to 5nm W of Mackinac Bridge

When
May 11, 10:10 AM EST
Where
Seul Choix Point Mi to 5nm W of Mackinac Bridge forecast zone, 0.77 mi SSW of Naubinway
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
46.080, -85.448

Marine Thunderstorm Wind, Norwood Mi to 5nm W of Mackinac Bridge Inc Little Traverse Bay

When
May 11, 11:35 AM EST
Where
Norwood Mi to 5nm W of Mackinac Bridge Inc Little Traverse Bay forecast zone, 1 mi N of Charlevoix
Measured
44 kt (51 mph) measured gust
Reported by
AWOS
Coordinates
45.334, -85.260

Marine Hail, Manistee to Point Betsie Mi

When
May 11, 3:25 PM EST
Where
Manistee to Point Betsie Mi forecast zone, 0.64 mi NNE of Manistee
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.258, -86.344

Marine Thunderstorm Wind, Manistee to Point Betsie Mi

When
May 11, 3:50 PM EST
Where
Manistee to Point Betsie Mi forecast zone, 0.4 mi NE of Manistee
Measured
35 kt (40 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.254, -86.344

Marine Thunderstorm Wind, Manistee to Point Betsie Mi

When
May 11, 6:27 PM EST to 6:40 PM EST
Where
Manistee to Point Betsie Mi forecast zone, 2.5 mi NNW of Manistee to 2.89 mi NNE of Manistee
Measured
38 kt (44 mph) measured gust
Reported by
AWOS
Coordinates
44.285, -86.365

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.
Marine Hail
Hail three-quarters of an inch or larger over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2011Every state in 2011This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 315486, 315488, 315495, 315511, 315498, 315514, 315515, 315518.